Q: Which of the following class of cardiac drugs be used with caution in Myasthenia Gravis (MG)? (select one)
A) Beta Blockers (BB)
B) Calcium Channel Blockers (CCB)
Potentially any drug can exacerbate MG. The most notorious and well known are aminoglycosides, fluoroquinolone, and neuromuscular blocking agents, which are used frequently in ICUs. For clinicians working in ICU, it should be noted that any respiratory depressants like benzodiazepines, opioids, or sedatives can have an exacerbated effect on patients with MG causing unnecessary need for mechanical ventilation.
Magnesium sulfate is one of the most reflexly ordered electrolyte replacement in ICU, as well as found in many over the counter multi-vitamin bottles. Patients with MG should not be a part of an electrolyte protocol in ICU.
Patients in oncology service/ICU may not be candidates of Programmed cell death 1 (PD-1) inhibitors. They can trigger autoimmune MG.
Many patients with MG have simultaneous cardiac diseases. All beta-blockers and procainamide should be used with caution in these patients. These patients can be prescribed statins but with very close monitoring and watching risk/benefit ratio between cardiac and MG risks.
1. A Ahmed, Z Simmons. Drugs Which May Exacerbate or Induce Myasthenia Gravis: A Clinician's Guide. The Internet Journal of Neurology. 2008 Volume 10 Number
2. Mehrizi M, Fontem RF, Gearhart TR, Pascuzzi RM. Medications and Myasthenia Gravis (A Reference for Health Care Professionals), Indiana University School of Medicine (Department of Neurology), 2012.
3. Dillon FX. Anesthesia issues in the perioperative management of myasthenia gravis. Semin Neurol 2004; 24:83.
4. Khalid R, Ibad A, Thompson PD. Statins and Myasthenia Gravis. Muscle Nerve 2016; 54:509.